Hepatitis Associated With Venlafaxine

ABSTRACT & COMMENTARY

Source: Cardona X, et al. Venlafaxine-associated hepatitis. Ann Intern Med 2000;355:547-548.

Venlafaxine (effexor) is an antidepressant that exerts its effect via selective inhibition of serotonin reuptake (in doses of 75-375 mg/d) as well as norepinephrine (in doses 225 mg/d). Venlafaxine has been shown to be effective in hospitalized, depressed patients as well as patients with melancholic depression, making it a useful alternative to selective serotonin reuptake inhibitors (SSRIs).

The side effect profile of venlafaxine is relatively benign and quite similar to that of the SSRIs, including gastrointestinal disturbances, insomnia, and sexual dysfunction. In addition, venlafaxine is associated with dose-dependent increases in supine diastolic blood pressure (probably related to its effects on norepinephrine uptake). Regarding liver function, venlafaxine is not typically categorized as hepatotoxic; the product information lists "hepatitis" as rare. Cardona and colleagues describe a case of acute hepatic injury with a prominent element of cholestasis in a patient taking venlafaxine.

A 78-year-old man with a history of Parkinson’s disease that was being treated with levodopa and pergolide was started on venlafaxine 37.5 mg/d. After approximately one month of therapy, the dose was increased to 150 mg/d. Six days after the dosage increase, the patient was admitted to the hospital with icteric acute hepatitis. Abdominal ultrasound revealed no abnormalities. His liver enzymes had increased from normal baseline values to approximately four times the upper limit for alanine transaminase (ALT) and approximately six times the upper limit for aspartate aminotransferase. In addition, GGT, ALT, direct and total bilirubin were all significantly elevated. Lab panels for hepatitis A, B, and C were negative.

The patient’s health gradually improved after venlafaxine was discontinued. Liver function tests returned to normal within five weeks. The authors concluded that venlafaxine was the cause in the patient’s acute liver toxic insult, since all other possible causes of toxic hepatic injury were excluded and liver function returned to normal after discontinuation of venlafaxine therapy.

Comment by Michael F. Barber, PharmD

The current report is consistent with another report within the past year in which a 44-year-old woman was seen for acute hepatitis approximately six months after the initiation of venlafaxine 150 mg/d.1 Findings included an alanine aminotransferase level of 1082 U/L (normal, < 56 U/L) and an aspartate aminotransferase level of 661 U/L (normal, < 40 U/L). Lab panels for viral etiology were negative. Further, a percutaneous liver biopsy specimen revealed well-demarcated zone three confluent necrosis, with some inflammation and clumps of perivenular Kupffer cells containing lipid-rich ceroid pigment. The portal tracts were unaffected. Liver function test results progressively improved and returned to normal four months after venlafaxine therapy was discontinued.

While two published cases of hepatitis associated with venlafaxine certainly do not constitute a clinical dilemma of epidemic proportions, the reports do bring some attention to the possibility for venlafaxine-induced hepatotoxicity. Most psychotropic medications (except lithium and gabapentin) are metabolized by the liver. Some, like valproic acid and pemoline, have metabolites that can cause damage to hepatocytes. These medications require frequent laboratory monitoring of the transaminases to ensure that little if any hepatic damage is taking place. In the two cases mentioned, venlafaxine was being given at a total daily dose of 150 mg/d. Apparently, in one case, the dose was initiated at 150 mg/d while the other dose started at only 37.5 mg/d and was escalated directly to 150 mg/d after one month. Thus, it is possible that either 1) doses of 150 mg/d and above, or 2) a large increase in dose, such as jumping from 37.5 mg/d to 150 mg/d or starting at 150 mg/d, may increase the risk of hepatitis with venlafaxine. In the first scenario, it may be reasonable to monitor liver enzymes slightly more frequently in patients receiving 150 mg/d or more. In the second scenario, it would be reasonable to increase venlafaxine doses in increments no greater than 75 mg/d.

In summary, the incidence of venlafaxine-induced hepatitis is probably low, given the limited number of published reports. As such, extensive monitoring of liver transaminases is probably not warranted at this time. However, clinicians should be aware of any potential venlafaxine may have for causing hepatotoxicity and use caution when escalating venlafaxine doses to and above 150 mg/d.

Reference

1. Horsmans Y. Venlafaxine-associated hepatitis. Ann Intern Med 1999;130:944.